I want to cite a MathSciNet review. Is there a standard format for that? (I couldn't find anything)

  • $\begingroup$ It's a journal like any other, I would cite it as: A. Uthor (of the review). "Title of the article." Mathematical Reviews (20XX). link-to-the-review. I don't think they publish volumes or that reviews have page numbers anymore so it's a bit bare bones, of course. $\endgroup$ May 9, 2020 at 16:31
  • 2
    $\begingroup$ At this point, I believe that every entry in MathSciNet has a unique MR identifier for the form MR#######, so that should certainly be included. But it's not clear if the reference should be sorted by the auhor of the article or the author of the review. I would tend to say the latter, since that's who wrote the material, but I'm sure others would disagree. In any case, both names should be listed, making it clear who wrote what. $\endgroup$ May 9, 2020 at 16:59
  • $\begingroup$ @Joe Silverman Sure - of course I want to include the MR identifier, the names, etc. My question is rather about a template for the whole reference. $\endgroup$
    – R W
    May 9, 2020 at 17:11
  • 1
    $\begingroup$ You can actually search Mathematical Reviews for itself (the phrase) in References and find hundreds of hits — e.g. one of the earliest being ref.3 of this paper. $\endgroup$ May 9, 2020 at 19:43
  • 3
    $\begingroup$ Wait, if Math Reviews is a journal like any other, why aren't Math Reviews reviewed by Math Reviews? 😂 $\endgroup$
    – Gro-Tsen
    May 10, 2020 at 14:45

3 Answers 3


Mathematical Reviews can be cited like any other journal, with a review number instead of volume and page numbers:

J. Smith. Review of the article “Regular doodads are widgits” by J. Doe. Mathematical Reviews 123456 (2009).

@article {review,
    AUTHOR = {Smith, J.},
    TITLE = {Review of the article ``{R}egular doodads are widgits'' by {J}. {D}oe},
    JOURNAL = {Mathematical Reviews},
    VOLUME = {123456},
    YEAR = {2009},
    ISSN = {0025-5629},
    URL = {https://mathscinet.ams.org/mathscinet-getitem?mr=123456},
  • $\begingroup$ Yes - of course I understand that. I should have been more precise in my question - I am looking for a BibTeX template to do that. $\endgroup$
    – R W
    May 9, 2020 at 19:44
  • $\begingroup$ @RW: I added some BibTeX code, but it is quite standard. $\endgroup$ May 9, 2020 at 20:01
  • $\begingroup$ Thank you - this is probably the closest. $\endgroup$
    – R W
    May 9, 2020 at 20:13
  • $\begingroup$ @DmitriPavlov: sorry, too late but is that possible to add the MathSciNet review link and not the paper link? i.e. the above link inside the BibTex (mathscinet.ams.org/mathscinet-getitem?mr=123456) is a link of paper. (I don't have access to MathSciNet, so I don't know its link format) $\endgroup$
    – C.F.G
    Apr 12, 2021 at 20:51
  • 1
    $\begingroup$ @C.F.G: The current hyperlink already points to the text of the review. The reviews are only accessible to subscribers, you cannot see them without a subscription. $\endgroup$ Apr 12, 2021 at 21:39

I checked with the head of copy-editing at Mathematical Reviews and the Mathematical Reviews librarian. Their joint answer is (using the paper mentioned by Carlo Beenakker):

If you want to add something to a reference list, the form would be:

Udrişte, Constantin, review of ``Optimal approximations by piecewise smooth functions and associated variational problems,'' (in Comm. Pure Appl. Math. 42 (1989), no. 5, 577–685, by David Mumford and Jayant Shah), Mathematical Reviews/MathSciNet MR0997568 https://mathscinet.ams.org/mathscinet-getitem?mr=997568.

If you want to mention something in text,

Constantin Udrişte (see his review published in Mathematical Reviews/MathSciNet [MR0997568]) related the Mumford-Shah results to Griffiths' law of cracks in solid mechanics.

I hope this helps.

  • 1
    $\begingroup$ I once emailed Andres Caicedo (Associate Editor at Math Reviews) about this, and his response was essentially identical to this answer. $\endgroup$ May 9, 2020 at 20:21
  • $\begingroup$ @Gabe Conant Good to know - thank you! $\endgroup$
    – R W
    May 9, 2020 at 20:35

too long for a comment; here is a BibTeX template:

@article {MR997568,
    AUTHOR = {Mumford, David and Shah, Jayant},
    TITLE = {Optimal approximations by piecewise smooth functions and
              associated variational problems},
    JOURNAL = {Comm. Pure Appl. Math.},
    FJOURNAL = {Communications on Pure and Applied Mathematics},
    VOLUME = {42},
    YEAR = {1989},
    NUMBER = {5},
    PAGES = {577--685},
    ISSN = {0010-3640},
    CODEN = {CPAMA},
    MRCLASS = {49F20 (41A30 92A27)},
    MRNUMBER = {997568 (90g:49033)}, 
    MRREVIEWER = {Constantin Udri{\c{s}}te},
    DOI = {10.1002/cpa.3160420503},
    URL = {http://dx.doi.org/10.1002/cpa.3160420503},
  • 4
    $\begingroup$ This looks like a citation to an article, not a review. $\endgroup$ May 9, 2020 at 19:28
  • 6
    $\begingroup$ That's fine for citing an article and giving a pointer to the Math Review, but I think that the OP actually wants to cite material that appears in the review, not the article, and thus giving appropriate credit to the person who wrote the review. $\endgroup$ May 9, 2020 at 19:28
  • $\begingroup$ @Joe Silverman - yes, precisely. $\endgroup$
    – R W
    May 9, 2020 at 19:42
  • $\begingroup$ OK, but if the OP asks for a BiBTeX template, this is it: a BiBTeX template should contain the full bibliographic information, what is actually displayed in the publication is then selected by a style file, not by removing material from the BiBTeX template. $\endgroup$ May 9, 2020 at 19:50

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.